North Dakota, 2023

Damaging Wind in North Dakota, June 2, 2023

June 2, 2023 · NWS FGF · 1 event in 1 county or zone

Thunderstorms caused wind damage in Cass county, ND.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms caused wind damage in Cass county, ND.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 6:03 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 2, 6:03 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
703 PM CDT Fri Jun 2 2023

.UPDATE...
Issued at 659 PM CDT Fri Jun 2 2023

Overall the number of t-storms and intensity has diminished since
2230z when they were at their peak. SPC mesoanalysis shows mixed
layer CAPE in the 1500-2000 j/kg range but as we have seen 0-6 km
bulk shear is under 20 kts and thus storms remain very pulsy. This
evening will play out like the last few with isold-scat activity
til around 04z. Tweeked pops a tad to keep widespread low pops
thru 03z instead of tapering them off after 01z.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 227 PM CDT Fri Jun 2 2023

Key Message

- Hot daily highs continue with late afternoon/early evening
  showers and storms

As of mid afternoon, the temperature at Fargo had steadied off at
89 degrees. There has been a lot more cumulus development this
afternoon than the past few days. Mid afternoon dewpoints are a
little higher today (low to mid 60s), which may be a result of the
rain that fell yesterday (local contribution). There were quite a
few weak boundaries that showed up on radar yesterday afternoon,
which led to some boundary interactions through the early evening.
Not seeing any boundaries on radar and the surface flow looks
weak again. Showers and storms have been becoming more numerous on
radar, and that will continue into the early evening. Most
activity should be sub-severe and dissipate after dark. Expect
the same story on Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 227 PM CDT Fri Jun 2 2023

Key Messages

- The pattern looks to remain pretty similar for Sunday into Monday,
meaning hot with late afternoon/early evening showers and storms

- The ridge may push a little further westward by Tuesday through
Friday, setting up northwest flow and a potential short wave passage
Thursday into Friday

The 500mb ridge continues to sit right over the FA Sunday into
Monday, with any short wave energy pretty much absent from the FA.
As a result, very little shear is present as well. On the flip side,
temperatures remain well above normal with plenty of CAPE by
afternoon and evening. Precipitable water values remain high, so any
storms would be slow moving and capable of producing locally heavy
rain. After so many consecutive days around 90 degrees, it is hard
to remember that early June normal highs are still in the mid 70s.
Think some late afternoon or early evening showers and storms remain
possible.

As the 500mb ridge axis pushes further westward for Tuesday through
Friday, the FA gets back to northwest flow. The higher probabilities
for CAPE greater than/equal to 1000 J/kg shift west of the Red
River (more toward the central Dakotas), while the better shear
values look to be east of the Red River. Precipitable water values
also remain high, but shift west of the Red River too. For these
reasons, think the afternoon/evening showers and storms will shift
to the central Dakotas, until the next potential short wave drops
into the northern FA Thursday, and a little further south on Friday.
This short wave passage could bring additional showers and storms to
the area, although the severe potential looks low at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 659 PM CDT Fri Jun 2 2023

This evening used VCTS for TAF sites at KDVL and KFAR as these two
have a little bit higher chance. Rest of the sites not zero chance
for storms near them but at the time of issuance the chance was
under 20 pct. Will monitor. Overall overnight into Sun AM more of
the same with a light southeast under 10 kts and a partly cloudy
sky with some mid or high clouds around.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Godon
LONG TERM...Godon
AVIATION...Riddle
Hazardous weather outlook, Jun 2, 1:35 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
235 PM CDT Fri Jun 2 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
235 PM CDT Fri Jun 2 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected through 8 pm. A
few storms may be strong to severe with the risk for up to quarter
size hail, 60 mph winds, and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The active pattern will continue through the weekend with
additional afternoon shower and storm chances with strong to
severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 2, 2:20 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
320 PM CDT Fri Jun 2 2023

MNZ002-022045-
Norman MN-
320 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of western Norman
County through 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, or 29 miles north of Fargo, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Lockhart and Hadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4721 9646 4720 9675 4749 9681 4750 9641
TIME...MOT...LOC 2020Z 177DEG 15KT 4728 9660

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

VG
Special weather statement, Jun 2, 2:34 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
334 PM CDT Fri Jun 2 2023

NDZ029-030-022115-
Steele ND-Traill ND-
334 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of western Traill and
east central Steele Counties through 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanchard, or 39 miles northwest of Fargo, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayville, Portland, Blanchard, Clifford and Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4730 9713 4725 9739 4755 9756 4760 9715
TIME...MOT...LOC 2034Z 165DEG 18KT 4735 9729

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Spender
Special weather statement, Jun 2, 3:14 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Fri Jun 2 2023

NDZ014-015-024-022200-
Eddy ND-Benson ND-Ramsey ND-
414 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southeastern Benson,
south central Ramsey and central Eddy Counties through 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Warwick, or 25 miles south of Devils Lake, moving
north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Totten, Warwick, Tokio and St Michael.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4768 9857 4764 9899 4798 9920 4805 9861
TIME...MOT...LOC 2113Z 170DEG 22KT 4775 9882

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jun 2, 3:36 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
436 PM CDT Fri Jun 2 2023

NDZ015-026-028-022215-
Griggs ND-Nelson ND-Ramsey ND-
436 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southwestern Nelson,
north central Griggs and southeastern Ramsey Counties through 515 PM
CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pekin, or 37 miles southeast of Devils Lake, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McVille, Tolna, Red Willow Lake, Pekin, Kloten and Michigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4803 9860 4802 9809 4763 9806 4762 9842
      4787 9853 4791 9853 4792 9855
TIME...MOT...LOC 2136Z 161DEG 24KT 4775 9827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Spender
Special weather statement, Jun 2, 4:12 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
512 PM CDT Fri Jun 2 2023

NDZ014-015-024-026-022300-
Nelson ND-Eddy ND-Benson ND-Ramsey ND-
512 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southeastern Benson,
western Nelson, southeastern Ramsey and northeastern Eddy Counties
through 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tolna, or 29 miles southeast of Devils Lake, moving northwest at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakota, Tolna, Pekin, Hamar and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4781 9824 4772 9847 4798 9883 4810 9832
TIME...MOT...LOC 2212Z 145DEG 15KT 4782 9842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jun 2, 4:20 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
520 PM CDT Fri Jun 2 2023

NDZ024-026-028-022300-
Griggs ND-Nelson ND-Eddy ND-
520 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southwestern Nelson,
northwestern Griggs and southeastern Eddy Counties through 600 PM
CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jessie, or 42 miles north of Valley City, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Binford, Red Willow Lake, Sutton, Jessie and Mose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4778 9832 4748 9812 4737 9841 4743 9850
      4759 9850 4759 9873
TIME...MOT...LOC 2219Z 149DEG 17KT 4750 9829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Spender

The radar

The Fargo/Grand Forks radar (KMVX), 69 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 2, 6:28 PM CST to 6:34 PM CST
Where
Cass County, 2.28 mi NNW of Langers
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
46.910, -97.250

A newspaper reporter relayed a report of damage from thunderstorm wind gusts to power lines and a barn structure 1.5 miles west of Casselton ND. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117668.